Drought, Tishomingo
- When
- July 5, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Tishomingo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.740, -88.239 (the zone’s center; the record gives no point)
Severe (D2) drought conditions occurred.
Abnormally dry conditions during the middle part of the summer led to moderate(D2) drought conditions over portions of North Mississippi through the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall which intensified the drought conditions to extreme (D3) in a few counties of North Mississippi by the end of July.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Abnormally dry conditions during the middle part of the summer led to moderate(D2) drought conditions over portions of North Mississippi through the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall which intensified the drought conditions to extreme (D3) in a few counties of North Mississippi by the end of July. The drought created stress on crops including corn and soybeans which led to lower yields. In addition, the drought caused river and lake levels to be at low levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 5:31 AM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 631 AM CDT TUE JUL 5 2016 .UPDATE... Updated for the 12z aviation discussion below. && .PREV DISCUSSION... /issued 359 AM CDT TUE JUL 5 2016/ DISCUSSION... Models in general agreement with overall pattern. An upper level trough will slowly move out of the Mid-South today. A weak upper level trough moves to the north of the region on Wednesday, yet it is close enough to bring a chance of rain. By Wednesday night the upper level high that sits to the south of the area will essentially dominate the rest of the week and move surface systems to the north. The upper high breaks down a little over the weekend, providing for an unstable atmosphere and at the beginning of next week it looks like the Mid-South will get another upper level trough to move through the area. So for the next couple of days we can expect isolated to scattered thunderstorms as the upper level trough (or wave) moves out. Then by Thursday the upper high keeps any rain to the north of the Mid-South through Friday. Beginning Friday night a surface low moves north of the area, yet it is close enough to push some showers and thunderstorms into the region. After the surface low passes to the east, a weak frontal system drags across the area and provides for a period of unsettled weather. Meanwhile, the atmosphere will continue to push warm and humid air into the region. Also, the heat from the sun will be able to keep the atmosphere quite hot as we will generally have highs in the 90s. Each day this week and even possibility into the weekend with highs in the 90s, the humidity will be high enough that we will be flirting with heat index values around 105. Today we will be close, however, think most places will be just around 100 degrees. TLSJr && .AVIATION... /12z TAFs/ Widespread shower and thunderstorms will continue across much of northern MS this morning, resulting in localized gusty winds, lightning and tempo reductions in ceiling/visibility. Most of this activity will remain south of I-40 today, but VCTS was included at KMEM through midday. Otherwise, expect isolated showers and thunderstorms with prevailing VFR conditions as a Cu field sets up around 4-5 kft. Most of this convection is expected to dissipate around sunset as daytime heating wanes. However, there will remain an opportunity for isolated convection overnight as the next shortwave trough approaches. Johnson && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 405 AM CDT TUE JUL 5 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061230- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 405 AM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID...WITH HEAT INDEX VALUES ABOVE 100 DEGREES IN A COUPLE OF LOCATIONS ALONG WITH ISOLATED AND SCATTERED THUNDERSTORMS. HOWEVER THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT WILL CONTINUE TO INCREASE FROM WEDNESDAY THROUGH THE END OF THE WEEK. HEAT INDEX VALUES MAY APPROACH 105 DEGREES IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TLSJR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
438 AM CDT TUE JUL 5 2016
MSZ010-011-020-051015-
TALLAHATCHIE MS-COAHOMA MS-QUITMAN MS-
438 AM CDT TUE JUL 5 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 AM CDT FOR...
NORTHWESTERN TALLAHATCHIE COUNTY IN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN MISSISSIPPI...
QUITMAN COUNTY IN MISSISSIPPI...
AT 438 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CLARKSDALE...MOVING
NORTHEAST AT 55 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHWESTERN TALLAHATCHIE...SOUTHEASTERN COAHOMA AND
QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3399 9055 3399 9066 3425 9065 3446 9020
3430 9019 3427 9014 3400 9013 3398 9045
TIME...MOT...LOC 0938Z 240DEG 49KT 3421 9052SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 509 AM CDT TUE JUL 5 2016 MSZ011-012-020-021-051045- TALLAHATCHIE MS-YALOBUSHA MS-PANOLA MS-QUITMAN MS- 509 AM CDT TUE JUL 5 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 545 AM CDT FOR... NORTHEASTERN TALLAHATCHIE COUNTY IN MISSISSIPPI... NORTHWESTERN YALOBUSHA COUNTY IN MISSISSIPPI... SOUTHERN PANOLA COUNTY IN MISSISSIPPI... SOUTHEASTERN QUITMAN COUNTY IN MISSISSIPPI... AT 509 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CROWDER...OR 11 MILES NORTHWEST OF CHARLESTON...MOVING EAST AT 50 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN NORTHEASTERN TALLAHATCHIE...NORTHWESTERN YALOBUSHA... SOUTHERN PANOLA AND SOUTHEASTERN QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3398 9025 3425 9024 3433 8973 3402 8972 TIME...MOT...LOC 1009Z 265DEG 45KT 3413 9019
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 631 AM CDT TUE JUL 5 2016 MSZ015-021-022-051215- YALOBUSHA MS-CALHOUN MS-PONTOTOC MS- 631 AM CDT TUE JUL 5 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 715 AM CDT FOR... SOUTHEASTERN YALOBUSHA COUNTY IN MISSISSIPPI... CENTRAL CALHOUN COUNTY IN MISSISSIPPI... SOUTHWESTERN PONTOTOC COUNTY IN MISSISSIPPI... AT 631 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED NEAR VELMA...OR 10 MILES SOUTHEAST OF WATER VALLEY... MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SOUTHEASTERN YALOBUSHA...CENTRAL CALHOUN AND SOUTHWESTERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3387 8966 3408 8966 3411 8914 3386 8914 TIME...MOT...LOC 1131Z 266DEG 24KT 3403 8955
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
Severe (D2) drought conditions occurred.
Severe (D2) drought conditions became extreme (D3).
Severe (D2) drought conditions became extreme (D3).
Severe (D2) drought conditions occurred.
Severe (D2) drought conditions occurred.
Severe (D2) drought conditions became extreme (D3).
Severe (D2) drought conditions became extreme (D3).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652111, 652112, 652113, 652114, 652115, 652116, 652117.